Major Bleeding Uncommon After Imaging-Guided Percutaneous Core Needle Biopsy

Laurie Barclay, MD

March 05, 2010

March 5, 2010 — Major bleeding is uncommon after imaging-guided percutaneous core needle biopsy, even with recent use of aspirin, according to the results of a retrospective review reported in the March issue of the American Journal of Roentgenology.

"Percutaneous biopsy using ultrasound or CT [computed tomography] guidance is an important means of diagnosing disease in organs and other soft tissues including the presence of malignancy or intrinsic parenchyma disease, notably involving the kidney or liver," write Thomas D. Atwell, MD, from Mayo Clinic in Rochester, Minnesota, and colleagues.

"The risk of bleeding after percutaneous biopsy has been extensively reported in multiple contexts in the literature....These studies may be inherently flawed by differences in imaging technology and biopsy technique over an extended study period and between centers, notably including different sizes and types of needles for biopsy."

The goals of this study were to determine the risk of major bleeding after percutaneous core biopsy using a standardized technique in a large patient sample at Mayo Clinic during a 6-year period, as well as to assess the risk of bleeding related to aspirin use.

From January 2002 through February 2008, a total of 15,181 percutaneous core biopsies were performed. Clinical data were obtained 24 hours and 3 months after the biopsy, and information collected at the time of biopsy included coagulation studies, aspirin use, site of biopsy, size of biopsy needle, and number of needle passes. The Common Terminology Criteria for Adverse Events (CTCAE, version 3.0), as defined by the National Cancer Institute, were used to identify bleeding complications.

Within 3 months of biopsy, there were 70 hemorrhages (0.5%) of CTCAE grade 3 or more. Compared with patients not taking aspirin, those taking aspirin within 10 days before biopsy did not differ significantly in the incidence of bleeding (0.6% with aspirin vs 0.4% without aspirin; P = .34). Organ-specific incidence of bleeding was 0.5% after liver biopsy, 0.7% after kidney biopsy, 0.2% after lung biopsy, 1.0% after pancreas biopsy, and 0.2% after other biopsy. Major bleeding was significantly associated with serum platelet count and international normalized ratio (INR; P < .001) but not with the size of the biopsy needle (P = .97).

"The overall incidence of major bleeding after imaging-guided percutaneous core needle biopsy is low," the study authors write. "Recent aspirin therapy does not appear to significantly increase the risk of such bleeding complications."

Limitations of this study include failure to include some clinically important complications such as hematuria requiring bladder catheterization and pulmonary hemorrhage with secondary desaturation requiring hospitalization. Furthermore, this study used a general database maintained for several years, and there were issues regarding the definition of aspirin use.

"In conclusion, what are the implications of this study in our radiology practice?" the study authors conclude. "We have shown that significant bleeding after percutaneous biopsy is exceptionally rare. In most cases, percutaneous biopsy can be performed in patients taking aspirin. In those patients undergoing elective, nonurgent deep organ biopsy, scheduling the biopsy 10 days after the last dose of aspirin is a reasonable, but not a necessary, precaution."

The study authors have disclosed no relevant financial relationships.

AJR Am J Roentgenol. 2010;94:784-789. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....